Gastrointestinal bleeding secondary to trimethoprim-sulfamethoxazole-induced Vitamin K deficiency

Azadeh Fotouhie, Hem Desai, Skye King, Nour Alhoda Parsa

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

There is a well-known association between Vitamin K deficiency and haemorrhagic events including gastrointestinal bleeding. There is also a well-known association between both poor dietary intake of Vitamin K and chronic antibiotic use and the development of Vitamin K deficiency. Although the medical literature notes that cephalosporin antibiotics have a propensity to cause Vitamin K deficiency due to the molecular structure of the medications and their ability to suppress the synthesis of clotting factors, there are other antibiotics that have also been implicated in the development of Vitamin K deficiency. There are very few reports of trimethoprim/sulfamethoxazole causing Vitamin K deficiency and further leading to bleeding episodes. We present such a case and discuss the risk factors leading to such complications.

Original languageEnglish (US)
JournalBMJ case reports
Volume2016
DOIs
StatePublished - 2016
Externally publishedYes

Fingerprint

Dive into the research topics of 'Gastrointestinal bleeding secondary to trimethoprim-sulfamethoxazole-induced Vitamin K deficiency'. Together they form a unique fingerprint.

Cite this